question-icon

What causes brown spotting and cramps after missing Ovranette for 5 days?

default
Posted on Mon, 1 Jun 2015
Question: hi missed a pill about 5 days in and a week later a brown discharge/spotting . It has lasted for a week now and the last two days ive had cramps and the discharge is a little heavier with a bit of blood sometimes . Is this normal or a cause for concern ?
I am on bith control about 8 months , have missed the odd pill in the past but no repercussions as above
Im on ovranette
doctor
Answered by Dr. Sameer Kumar (1 hour later)
Brief Answer:
missed pills

Detailed Answer:
Hello,
Thanks for the query to HCM.
As you have missed the pills during this cycle for about 5 days continuously then what you are experiencing now is a withdrawal bleed which is as expected. This usually starts like a small discharge with light to dark brown in colour and then the bleeding increases taking the form of menstrual bleed. You should stop the pack now and opt for an additional method of contraception, barrier contraception and allow your menses to start in complete flow.
This is as expected and hence care should be taken not to miss any pills . You may start the fresh pack again from day 2 of your menses.
regards
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Sameer Kumar (50 minutes later)
sorry to clarify I only missed pill for one day . I took pill for 5 days ., missed a day and went back on pill then day after the missed one . A week later after the missed one I had the brown spotting which has gotten strong over the course of 7 days with cramping in the last few days . Has this the same explanation ? What should I do ? When should I expect cramping and spotting/bleeding to stop ? ,
doctor
Answered by Dr. Sameer Kumar (12 minutes later)
Brief Answer:
answered

Detailed Answer:
hello,
well in that case you should have taken two pills the next day to maintain the contraceptive protection. Anyhow the withdrawal has started and this is your menstrual bleed due to withdrawal. You can stop the pack and can take antispasmodics and NSAIDs for pain relief. You can start a fresh pack once the bleeding stops but follow barrier contraception as well for 2 weeks into the pill ( fresh pack) to establish contraception.
regards
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Sameer Kumar

OB and GYN Specialist

Practicing since :2002

Answered : 1742 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes brown spotting and cramps after missing Ovranette for 5 days?

Brief Answer: missed pills Detailed Answer: Hello, Thanks for the query to HCM. As you have missed the pills during this cycle for about 5 days continuously then what you are experiencing now is a withdrawal bleed which is as expected. This usually starts like a small discharge with light to dark brown in colour and then the bleeding increases taking the form of menstrual bleed. You should stop the pack now and opt for an additional method of contraception, barrier contraception and allow your menses to start in complete flow. This is as expected and hence care should be taken not to miss any pills . You may start the fresh pack again from day 2 of your menses. regards